Managing Complex Immune-Related Adverse Events: Talking with Nurse Practitioner Brianna Hoffner

Nurse practitioner Brianna Hoffner, MSN, NP, RN, discusses the important things to consider for an oncology nurse working with patients being treated with cancer immunotherapies.

Brianna Hoffner, MSN, NP, RN

The need for nurses to understand and manage complex immune-related adverse events in the oncology setting is an ever-growing one, a point underscored by Brianna Hoffner, MSN, NP, RN, a nurse practitioner at the University of Colorado Cancer Center, during a nurse education session at the recent Society for Immunotherapy of Cancer (SITC) 2016 Annual Meeting.

Oncology Nursing News sat down with Hoffner before her talk, where she focused on case examples to illustrate important considerations for oncology nurses supporting patients being treated with cancer immunotherapies (Box).

Oncology Nursing News: What is the focus of your talk at SITC?

Hoffner: Managing complex immune-related adverse events (irAEs) is an area that has emerged in the last few years with all of the immunotherapies. It's been difficult to manage, because we don't have the algorithms laid out yet. Everybody knows that we need to use steroids, the word is out on that. But it's not one-size-fits-all with the steroids, so it’s important to understand for nurses to figure out when to use what dose of steroids and how you taper them.

For example, if you have a patient with a pneumonitis, and you are giving them high-dose steroids for that, they're at a very increased risk for infection in their lungs. You’re probably going to want to consider a prophylactic antibiotic while you're doing those high-dose steroids and taper them down slowly. There are nuances in this area that we're still figuring out.

What should nurses keep in mind when working with these patients?

Patients need to be monitored very closely. When they're doing well on the immune therapies, they tend to feel extremely well. It's not like chemotherapy, where they're pretty much always sick. These drugs are dosed every 2 or 3 weeks, and many times we're not seeing patients in between. Once they present with these symptoms, we know that they are immunogenic and that they have the propensity to react in these ways and we need to follow them closer.

For example, hepatitis: a lot of the times that's one that fools us. Because they'll present and their AST and ALT will be about 500. You think: “Okay, I'll start them on some steroids, send them home. But the liver can change so fast. If you bring them back in 48 hours, they may be responding to steroids, these levels might be down to 400, or have risen as high as 1000. You may have been too late. You don't know where you're catching these things.

Thus, nurses need to maintain a really high level of surveillance for patients having immune-related adverse events, so you can establish the trajectory of the event, because we don't know how to predict that yet. We don't have the algorithms or the information.

CASE EXAMPLE:

A patient on an immunotherapy treatment presents to an outside emergency department with a cough, low-grade fever, and shortness of breath. After receiving x-rays, the patient is diagnosed with pneumonia and started on antibiotics. Two days later, the patient arrives at your office feeling no better—his respiratory symptoms have worsened, and he has developed severe diarrhea. At this point, the nurse must determine whether the diarrhea is a result of the antibiotics or colitis? Was the pneumonia a misdiagnosis? Is this patient experiencing pneumonitis rather than pneumonia?

Hoffner explains that the next step for this patient would be to receive further diagnostic imaging: a CT scan of the chest and of the abdomen to better determine what is going on. In this case, the patient had concurrent grade 3 colitis and pneumonitis.

From there, next steps for the clinician would be to decide how to taper the steroids, whether the antibiotic played a role in the diarrhea, if that antibiotic needed to be changed, and whether another prophylactic would be necessary.

What should nurses be keeping themselves educated on with regard to irAEs?

There are trials of these immune therapies in pretty much every malignancy now—both solid and liquid—which has been really exciting. And the data are fantastic—every day you turn around and there's a new indication approved. I think that it's important to keep up on all the indications and the nuances of the indications, because some of these have come with biomarkers as well, and patients want to know about that.

Also, it's really important to talk about the different mechanisms of action of these immune therapies. As nurses, we're the frontline for education. Our patients are asking us the questions, and we have to be able to say, CTLA4 is working more centrally, versus PD-1 is more peripheral, really break it down to a level that they can understand.

Another issue nurses need to be aware of is combination therapies, not just combining immune therapies which of course we're doing already, but adding targeted therapies to the immunotherapies. And the trials have shown us that that's more toxic, and the side effects have been much more difficult to manage. We not only need to understand the irAEs, but more difficult work for symptom management is coming down the pike. We're going to have to really stay on top of that.

What are some of the adverse events with these combinations of targeted therapies and immunotherapies?

They work in such different ways and offer different pathways to avoid resistance, and clinical trials are looking at this. From a nursing perspective, I can say at times the symptom management has been overwhelming.

I think we're getting much better in the clinical trial setting at adjusting doses, which is something we learned with combinations of the checkpoint inhibitors as well (ipilimumab [Yervoy] and nivolumab [Opdivo]): we dose-reduced and changed the dosing. I think we're learning how to do that in clinical trials with molecular targeted therapies in combination with immunotherapies. But I think that no matter what combination we ultimately end up with, it's going to be more difficult to manage than any of our single-agent immunotherapies.

When dealing with complex irAEs, how important is collaboration?

One thing to keep in mind is that you're not an island. In oncology, we often think that we know best because we know our patients so well. We maintain control of them and we manage everything, we become their endocrinologists, we're managing their blood sugar medications, we're managing their antihypertensives. But when it comes to immune-related adverse events, it's important to reach out for help.

Endocrinologists can help with a hypophysitis work-up, for example. It's probably been awhile since you thought about the pituitary—which labs do you draw and when? Nurses have a unique gift for networking, and this is the time to do that.

What does the long-term care, or aftercare, of these treatments look like?

That's a question we've even had a hard time asking. The problem is that most of these immune therapies have gotten approval with indefinite dosing. It's not like chemotherapy and radiation where we have a set treatment schedule and then they're done, and we talk about aftercare. Some of these patients are on the drugs for 1 dose, 2 doses, and some are on for 5 or 6 years. These patients are on these drugs for a long time and when we see the irAEs, we haven't quite figured that out, especially when they're on the therapies for so long.

We were at a meeting recently discussing the fact that, as patients are on these PD-1s for longer periods of time, we start to see more of the arthralgia and myalgia and neuropathies. We're really seeing that more after about 1 year, than earlier on. It may be that once we have this long-term data, we say, the side effect profile changes as you're on this longer. Or it may be that we have this efficacy data and we say, you don't need to be on it this long. But we don't have any of those answers. We can't plan aftercare because we don't know what that looks like.

We know right now that endocrinopathies seem to be irreversible. That is a long-term issue and it's a great reason, again, to collaborate with your endocrine, primary care colleagues, because patients are going to need long-term management for that. To get people involved early is better.